Mathematical Programming

, Volume 33, Issue 3, pp 339–351

A new algorithm for solving variational inequalities with application to the traffic assignment problem

  • Patrice Marcotte

DOI: 10.1007/BF01584381

Cite this article as:
Marcotte, P. Mathematical Programming (1985) 33: 339. doi:10.1007/BF01584381


The variational inequality problem in Euclidian space is formulated as a nonconvex, nondifferentiable optimization problem. We show that any stationary point is optimal, and we propose a solution algorithm that decreases the nondifferential objective monotonically. Application to the asymmetric traffic assignment problem is considered.

Key words

Variational InequalityNondifferentiable OptimizationNonconvex ProgrammingNetwork Optimization

Copyright information

© The Mathematical Programming Society, Inc. 1985

Authors and Affiliations

  • Patrice Marcotte
    • 1
  1. 1.Centre de Recherche sur les TransportsUniversité de MontréalCanada